Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 74, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 23, 2021, 8:30 PM CDT for Tripp County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2021, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 23, 2021, 9:01 PM CDT
- In force
- 31 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Tripp County, SD
The radar
The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:40 PM CDT | TSTM WND GST 60 | 4 Sse Millboro, SD | |
| Jun 23, 8:53 PM CDT | TSTM WND GST 57 | Wewela, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3468 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
489
WUUS53 KUNR 240130
SVRUNR
SDC123-240230-
/O.NEW.KUNR.SV.W.0074.210624T0130Z-210624T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
830 PM CDT Wed Jun 23 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southeastern Tripp County in south central South Dakota...
* Until 930 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located 6 miles south of
Millboro, or 15 miles northwest of Springview, moving east at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wewela around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail, damaging winds, continuous cloud to ground lightning are
occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4300 10007 4311 10006 4312 9954 4300 9953
TIME...MOT...LOC 0130Z 253DEG 26KT 4297 9997
HAIL...1.50IN
WIND...60MPH
$$
Sherburn1 follow-up statement
984
WWUS53 KUNR 240201
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
901 PM CDT Wed Jun 23 2021
SDC123-240210-
/O.CAN.KUNR.SV.W.0074.000000T0000Z-210624T0230Z/
Tripp SD-
901 PM CDT Wed Jun 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRIPP COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds
up to 50 mph are still possible as a result of this thunderstorm.
LAT...LON 4300 10007 4311 10006 4312 9954 4300 9953
TIME...MOT...LOC 0159Z 253DEG 26KT 4303 9968
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:17 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 23, 6:17 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 517 PM MDT Wed Jun 23 2021 .DISCUSSION...(This Evening Through Wednesday) Issued at 226 PM MDT Wed Jun 23 2021 Current models show the upper ridge stretching from NM up through ID/MT today. By Thursday, upper flow over the region starts to become more zonal as a strong upper low over the Pacific coast helps to flattens the ridge. Several shortwaves are forecast to move up from the SW through the rest of this week. The first being today, as a frontal boundary makes its way over the region later this evening. CAMs are showing shower and thunderstorm development later this afternoon and evening over Wyoming, pushing through the forecast area. Weak CAPE values in the 100-300 J/Kg range and marginal shear should limit severe potential, however for storms that do develop, winds will be the greater threat. Strong low level lapse rates and DCAPE values in the 1000-2000 J/Kg bring a decent chance for severe wind potential. Temps trend toward near normal following frontal passage this evening, with highs Thursday in the 80s, and Friday in the low to mid 70s as the upper trough digs into the rockies. Later Thursday looks to be the next chance for precipitation over the forecast area as a shortwave ejects from CA into the midwest. Widespread showers and storms may develop in WY Thursday afternoon and move into SD the latter half of the day. Currently the threat for severe remains low, but might have an isolated cell or two producing severe winds. Some localized areas may see 1-2 inches of precip by Friday afternoon. An additional shortwave crosses the region later this weekend, bringing another chance for isolated showers and thunderstorms. Temps begin to climb again over the weekend, with highs reaching back into the 80s by Sunday. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 514 PM MDT Wed Jun 23 2021 Isolated/scattered TS will persist this evening mainly along/south of a line from KGCC-KPHP, and then move away from the area overnight. Local MVFR conditions are possible with gusty erratic winds near any storm. Additional storms will develop Thursday afternoon with local MVFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Helgeson
Hazardous weather outlook, Jun 23, 6:21 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 521 AM MDT Wed Jun 23 2021 SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 521 AM MDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms may develop this afternoon and evening. Erratic gusty winds are possible near any thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and thunderstorms are possible on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-046-047-049-241300- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 521 AM MDT Wed Jun 23 2021 /621 AM CDT Wed Jun 23 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms may develop this afternoon and evening. Strong to severe storms, with large hail and damaging wind gusts, are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and thunderstorms are possible on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 23, 7:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 1 W WRIGHT 43.75N 105.50W
06/23/2021 M56 MPH CAMPBELL WY PUBLIC
&&
WFO UNRSpecial weather statement, Jun 23, 7:42 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
642 PM MDT Wed Jun 23 2021
SDZ026-031-072-073-240130-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
642 PM MDT Wed Jun 23 2021
...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...
At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Black Hawk to 5 miles
north of Wicksville. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Northeastern Rapid City, Rapid Valley, Ellsworth Air Force Base, Box
Elder, Black Hawk, New Underwood, Wasta, Owanka, Wicksville, Caputa
and Rapid City Airport.
This includes Interstate 90 in South Dakota between Mile Markers 52
and 107.
LAT...LON 4400 10317 4399 10270 4403 10216 4419 10252
4420 10278 4420 10314 4416 10333
TIME...MOT...LOC 0041Z 282DEG 23KT 4412 10326 4417 10259
SherburnLocal storm report, Jun 23, 7:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST COLOME 43.26N 99.71W
06/23/2021 E60 MPH TRIPP SD TRAINED SPOTTER
ESTIMATED UP TO 60MPH
&&
MOSELocal storm report, Jun 23, 7:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
06/23/2021 M56 MPH PENNINGTON SD MESONET
&&
WFO UNRSpecial weather statement, Jun 23, 8:00 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
700 PM MDT Wed Jun 23 2021
WYZ054>058-240200-
Weston WY-Northern Campbell WY-Wyoming Black Hills WY-
Western Crook WY-Southern Campbell WY-
700 PM MDT Wed Jun 23 2021
...STRONG THUNDERSTORMS OVER CENTRAL CAMPBELL...NORTHERN WESTON AND
SOUTHWESTERN CROOK COUNTIES...
At 659 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Echeta to 5 miles
southeast of Camplex Event Facility to 21 miles southwest of Upton.
Movement was northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Gillette, Upton, Moorcroft, Pine Haven, Osage, Echeta, Rozet, Camplex
Event Facility, Gillette Airport and Keyhole Reservoir.
This includes Interstate 90 in Wyoming between Mile Markers 105 and
170.
LAT...LON 4456 10601 4458 10541 4443 10481 4397 10421
4380 10508 4409 10552 4424 10602
TIME...MOT...LOC 0059Z 241DEG 25KT 4435 10595 4422 10535 4394 10499
SherburnSpecial weather statement, Jun 23, 8:09 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
809 PM CDT Wed Jun 23 2021
SDZ049-240200-
Tripp SD-
809 PM CDT Wed Jun 23 2021
...STRONG THUNDERSTORM OVER SOUTHEASTERN TRIPP COUNTY...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wewela, or 9 miles northwest of Springview, moving
east at 10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Millboro and Wewela.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10016 4311 10009 4312 9954 4309 9953
4299 9954
TIME...MOT...LOC 0109Z 279DEG 8KT 4291 9988
SherburnThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:42 PM CDT | Special Weather Statement | UNR | Pennington | 48 min |
| Jun 23, 9:24 PM CDT | Special Weather Statement | UNR | Lawrence | 51 min |
| Jun 23, 11:21 PM CDT | Special Weather Statement | UNR | Butte, Lawrence | 39 min |
| Jun 23, 11:59 PM CDT | Special Weather Statement | UNR | Butte, Harding, Meade, Pennington | 61 min |
| Jun 24, 2:42 PM CDT | Special Weather Statement | UNR | Lawrence | 48 min |
| Jun 24, 2:46 PM CDT | Special Weather Statement | UNR | Pennington | 44 min |
| Jun 24, 3:48 PM CDT | Special Weather Statement | UNR | Lawrence | 42 min |
| Jun 24, 6:14 PM CDT | Special Weather Statement | UNR | Lawrence | 31 min |
| Jun 24, 6:30 PM CDT | Severe Thunderstorm Warning | UNR | Pennington | 16 min |
| Jun 24, 6:49 PM CDT | Special Weather Statement | UNR | Custer | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.